Drug Safety

, Volume 34, Issue 4, pp 319–328

Patient Experiences of Serious Adverse Drug Reactions and Their Attitudes to Medicines

A Qualitative Study of Survivors of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in the UK
  • Tehreem F. Butt
  • Anthony R. Cox
  • Helen Lewis
  • Robin E. Ferner
Original Research Article

Abstract

Background: Adverse drug reactions (ADRs) cause significant morbidity and mortality and account for around 6.5% of hospital admissions. Patient experiences of serious ADRs and their long-term impact on patients’ lives, including their influence on current attitudes towards medicines, have not been previously explored.

Objective: The aim of the study was to explore the experiences, beliefs, and attitudes of survivors of serious ADRs, using drug-induced Stevens-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) as a paradigm.

Methods: A retrospective, qualitative study was undertaken using detailed semi-structured interviews. Fourteen adult survivors of SJS and TEN, admitted to two teaching hospitals in the UK, one the location of a tertiary burns centre, were interviewed. Interview transcripts were independently analysed by three different researchers and themes emerging from the text identified.

Results: All 14 patients were aware that their condition was drug induced, and all but one knew the specific drug(s) implicated. Several expressed surprise at the perceived lack of awareness of the ADR amongst healthcare professionals, and described how the ADR was mistaken for another condition.

Survivors believed that causes of the ADR included (i) being given too high a dose of the drug; (ii) medical staff ignoring existing allergies; and (iii) failure to monitor blood tests. Only two believed that the reaction was unavoidable. Those who believed that the condition could have been avoided had less trust in healthcare professionals. The ADR had a persisting impact on their current lives physically and psychologically. Many now avoided medicines altogether and were fearful of becoming ill enough to need them.

Conclusions: Life-threatening ADRs continued to affect patients’ lives long after the event. Patients’ beliefs regarding the cause of the ADR differed, and may have influenced their trust in healthcare professionals and medicines. We propose that clear communication during the acute phase of a serious ADR may therefore be important.

Supplementary material

40264_2012_34040319_MOESM1_ESM.pdf (25 kb)
Supplementary material, approximately 25 KB.

References

  1. 1.
    Pirmohamed M, James S, Meakin S, et al. Adverse drug reactions a cause for admission to hospital: prospective analysis of 18,820 patients. BMJ 2004; 329: 15–9PubMedCrossRefGoogle Scholar
  2. 2.
    French LE. Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding. Allergol Int 2006; 55: 9–16PubMedCrossRefGoogle Scholar
  3. 3.
    Bastuji-Garin S, Rzany B, Stern RS, et al. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol 1993; 129(1): 92–6PubMedCrossRefGoogle Scholar
  4. 4.
    Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995; 333(24): 1600–7PubMedCrossRefGoogle Scholar
  5. 5.
    Roujeau JC, Stern RS. Severe cutaneous adverse reactions to drugs. N Engl J Med 1994; 331: 1272–85PubMedCrossRefGoogle Scholar
  6. 6.
    Strauss A, Corbin J. Basics of qualitative research. 2nd ed. London: Sage Publications, 1998Google Scholar
  7. 7.
    Chung WH, Hung SL, Hong HS, et al. Medical genetics: a marker for Stevens-Johnson syndrome. Nature 2004; 428: 486PubMedCrossRefGoogle Scholar
  8. 8.
    Chave TA, Mortimer NJ, Sladden MJ, et al. Toxic epidermal necrolysis: current evidence, practical management, and future directions. Br J Dermatol 2005; 153: 241–5PubMedCrossRefGoogle Scholar
  9. 9.
    Kelemen JJ, Cioffi WG, McManus WF, et al. Burn center care for patients with toxic epidermal necrolysis. J Am Coll Surg 1995; 80: 273–8Google Scholar
  10. 10.
    Patterson DR, Carrigan L, Questad KA, et al. Post-traumatic stress disorder in hospitalized patients with burns injuries. J Burn Care Rehabil 1990; 11(3): 181–4PubMedCrossRefGoogle Scholar
  11. 11.
    Cuthbertson BH, Hull A, Strachan M, et al. Post traumatic stress disorder after critical illness requiring general intensive care. Intensive Care Med 2004; 30(3): 450–5PubMedCrossRefGoogle Scholar
  12. 12.
    Ziebland S, Chapple A, Dumelow C, et al. How the internet affects patients’ experience of cancer: a qualitative study. BMJ 2004; 328: 564PubMedCrossRefGoogle Scholar
  13. 13.
    Davison KP, Pennebaker JW, Dickerson SS. Who talks? The social psychology of illness support groups. Am Psychol 2000; 55(2): 205–17PubMedCrossRefGoogle Scholar

Copyright information

© Adis Data Information BV 2011

Authors and Affiliations

  • Tehreem F. Butt
    • 1
  • Anthony R. Cox
    • 2
    • 4
  • Helen Lewis
    • 3
  • Robin E. Ferner
    • 1
    • 4
  1. 1.Department of Clinical Pharmacology, School of Clinical and Experimental MedicineUniversity of BirminghamBirminghamUK
  2. 2.Aston Pharmacy SchoolAston UniversityUK
  3. 3.Department of DermatologyUniversity Hospitals Birmingham NHS TrustUK
  4. 4.West Midlands Centre for Adverse Drug ReactionsCity HospitalBirminghamUK
  5. 5.Department of Clinical Pharmacology, Clinical Investigation UnitQueen Elizabeth HospitalEdgbastonUK

Personalised recommendations